This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Tardive Dyskinesia in Older Patients

Article Abstract

Neuroleptic-induced tardive dyskinesia, which often appears in middle-aged and older adults earlyin the course of treatment with low doses of conventional antipsychotics, is 5 to 6 times more prevalentin elderly than in younger patients. In addition to age, other risk factors for tardive dyskinesia includeearly extrapyramidal symptoms (EPS), cumulative amounts of neuroleptics, duration of neuroleptictreatment, and history of alcohol abuse and/or dependence. The atypical antipsychotics, which have alow liability for EPS, are likely to also have low potential for tardive dyskinesia, despite the paucity ofcontrolled studies. Starting and maintenance doses of the atypical antipsychotics should generally belower in older than in younger adults.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 61

Quick Links: Populations